Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 198, NWS Cheyenne, WY

July 30, 2013Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 30, 2013, 6:47 PM MDT for Dawes County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2013, 6:47 PM MDT (00:47 UTC)
Expired
Jul 30, 2013, 7:30 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2013-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2013-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:41 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 30, 5:41 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MDT TUE JUL 30 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 245 PM MDT TUE JUL 30 2013

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS THE FORECAST AREA. CURRENTLY MOST ACTIVE FOUND
NEAR THE WESTERN CWA BORDER BUT STARTING TO SEE DEVELOPMENT
FARTHER EAST AND INTO THE NEBRASKA PANHANDLE. NOT EXPECTING SEVERE
THUNDERSTORMS TODAY. MU CAPES MAY PUSH 1000 J/KG INTO THE
PANHANDLE BUT SHEAR IS QUITE LOW. MAIN SEVERE THREAT SHOULD BE
NORTH AND EAST OF THE CWA. COULD SEE SOME GUSTY WINDS AND SMALL
HAIL WITH A FEW STRONGER STORMS IN THE FORECAST AREA.

FRONTAL BOUNDARY TO MOVE INTO NORTHERN PORTIONS OF THE CWA LATER
THIS EVENING AND SHOULD REACH THE COLORADO BORDER BY SUNRISE
WEDNESDAY. THUNDERSTORM OUTFLOW FROM THE NORTH MAY ACCELERATE THE
MOVEMENT OF THE FRONT. QUESTION FOR WEDNESDAY IS HOW FAST WILL THE
ATMOSPHERE RECOVER FOLLOWING THE FRONT. COMPUTER MODELS ARE
SHOWING CONVECTION DEVELOPING OVER THE MOUNTAINS BY THE AFTERNOON
AND SPREADING INTO THE PLAINS. DOES APPEAR MOST CONVECTION WILL BE
DIURNALLY DRIVEN SO EXPECTING MOST ACTIVITY TO DIE OFF BY LATER IN
THE EVENING...HOWEVER THE MODELS ARE INDICATING A STRONG PUSH OF
THETAE ADVECTION OVER THE PANHANDLE AFTER MIDNIGHT WHICH SHOULD
REIGNITE CONVECTION.

ANOTHER SHOT FOR SHOWERS AND THUNDERSTORMS THURSDAY. MODELS SHOWING
A PUSH OF MONSOON MOISTURE SO SHOULD AT LEAST ISOLATED TO
SCATTERED ACTIVITY ALTHOUGH THE MAIN MONSOON MOISTURE SHOULD STAY
SOUTH INTO COLORADO.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 PM MDT TUE JUL 30 2013

ONLY SUBTLE CHANGES ANTICIPATED IN THE OVERALL WEATHER PATTERN
ACROSS THE REGION DURING THE PERIOD WITH THE CWA REMAINING ON THE
NORTHERN PERIPHERY OF AN UPPER HIGH SITUATED OVER THE SOUTHERN
ROCKIES. MOISTURE WILL PERSIST OVER THE AREA AND COMBINE WITH WEAK
DISTURBANCES TO PRODUCE WIDELY SCTD MAINLY AFTERNOON AND EVENING
SHOWERS AND STORMS THROUGH SATURDAY. BY SUNDAY INTO EARLY NEXT
WEEK MOISTURE MAY DROP OFF SOME AS A DRIER FETCH OF AIR LOOKS TO
SET UP OVER THE CWA THUS CONVECTION SHOULD BE MORE ISOLATED IN
NATURE. TEMPERATURES WILL REMAIN ON THE WARM SIDE...BEING NEAR OR
A LITTLE ABOVE SEASONAL AVERAGES FOR MOST OF THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAF ISSUANCE)

VFR EXPECTED ACROSS THE AREA THROUGH TONIGHT WITH GENERALLY LIGHT
SURFACE WINDS.  ISOLATED SHOWERS AND TSTORMS WILL CONTINUE THIS
EVENING BEFORE DISSIPATING AROUND 03-04Z.  BRIEF GUSTY WINDS AND
MVFR CIGS ARE POSSIBLE AROUND ANY STORMS.

&&

.FIRE WEATHER...
ISSUED AT 242 PM MDT TUE JUL 30 2013

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEK AS ACTIVE WEATHER PATTERN REMAINS IN PLACE. CRITICAL FIRE
CONDITIONS ARE NOT EXPECTED THIS WEEK UNDER THE ACTIVE MOIST
WEATHER PATTERN AND WINDS WILL GENERALLY BE ON THE LIGHT SIDE. ONE
EXCEPTION MAY BE LOW ELEVATIONS OF CARBON COUNTY THURSDAY
AFTERNOON WITH HUMIDITY VALUES DIPPING BELOW 20 PERCENT AND WINDS
GUSTING OVER 25 MPH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...LIEBL
LONG TERM...RE
AVIATION...TJT
FIRE WEATHER...LIEBL
Hazardous weather outlook, Jul 30, 10:45 AM MDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT TUE JUL 30 2013

WYZ101>119-311215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1045 AM MDT TUE JUL 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN
SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SMALL HAIL...GUSTY
WINDS AND BRIEF MODERATE RAINFALL WILL ACCOMPANY THE STRONGEST
STORMS. SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING MAINLY OVER THE MOUNTAINS AND ALONG AND
EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-311215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1045 AM MDT TUE JUL 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN THE
WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING. SMALL
HAIL...GUSTY WINDS AND BRIEF MODERATE RAINFALL WILL ACCOMPANY THE
STRONGEST ACTIVITY. SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY OR
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

In the hours before

Special weather statement, Jul 30, 5:13 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT TUE JUL 30 2013

WYZ102-302345-
NIOBRARA COUNTY WY-
513 PM MDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 545 PM MDT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF MULE CREEK JUNCTION...OR 26
MILES WEST OF EDGEMONT...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MULE CREEK JUNCTION...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4318 10405 4340 10440 4350 10435 4349 10405
TIME...MOT...LOC 2314Z 290DEG 25KT 4342 10427

CLAYCOMB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:10 PM MDTSpecial Weather StatementCYSLaramie65 min
Jul 31, 2:42 PM MDTSpecial Weather StatementCYSAlbany63 min
Jul 31, 2:49 PM MDTSpecial Weather StatementCYSLaramie56 min
Jul 31, 2:56 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie64 min
Jul 31, 3:46 PM MDTSpecial Weather StatementCYSGoshen44 min
Jul 31, 4:05 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte55 min
Jul 31, 4:15 PM MDTSpecial Weather StatementCYSGoshen60 min
Jul 31, 5:10 PM MDTSpecial Weather StatementCYSLaramie65 min
Jul 31, 5:12 PM MDTSpecial Weather StatementCYSConverse48 min
Jul 31, 5:01 PM MDTSpecial Weather StatementCYSScotts Bluff59 min
Jul 31, 5:26 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.